The Lupus Forum banner

1 - 9 of 9 Posts

·
Registered
Joined
·
9 Posts
Discussion Starter #1
Hi,

I was diagnosed with lupus in february and put on plaquenil. Lately I've been feeling really low and I cry a lot. Usually I cope really well when things go wrong but now I just feel like crying and sleeping all the time. I am starting not to care about anything and I'm really concerned about it, because I'm about to start on my final year of uni.

Can plaquenil cause depression and does anyone have any experience with taking st. john's wort?
 

·
Registered
Joined
·
4,968 Posts
sgwendy,

I am sorry that your feeling so blue lately.

I am new to Plaquenil so I do not know if it can cause or worsen depression but I do think you should mention this to your doctor.

Do you currently take anything for depression? Cymbalta works great for me and I have heard that Lexapro has helped many others.

Please, you do not have to suffer with depression. Speak to your doctor and get on something to help you feel better.

Thinking of you and please keep us posted as to how you get along.:wink2:
 

·
Registered
Joined
·
9 Posts
Discussion Starter #3
Thank you for your quick reply KarolH :)

I have my first appointment at the lupus unit at St. Thomas hospital on the 7th of October, but I'm thinking of calling my GP tomorrow, although my GP is more or less useless.

I don't take anything for depression at the moment, the only thing I take is the plaquenil and aspirin for my sticky blood.

I'm afraid of antidepressants and rather try something natural instead.
 

·
Registered
Joined
·
2,661 Posts
Hi,

I'm sorry you are feeling so low at the moment. Depression is really common with lupus. Sometimes it is caused by the strains of being sick a lot and the worry of how you will cope with a chronic illness. Othertimes (or both together) it is caused by the disease affecting your brain and causing a chemical/physical depression.

I would urge you to talk to your GP and be honest about how you are feeling. Also, don't be too worrried about antidepressants. A lot of us take them and they really do help. St Johns wort may or may not help, but is certainly going to be less effective than a prescribed antidepressant. I take fluoxetine, and notice no side effects and have been off it twice with no withdrawals either.

When you go to St thomas' do tell them about your depression as it is relevant to the whole lupius picture.

I don't think it is related to plaquenil use, so I wouldn't spend too much time worrying about that possibility.

Try to do as many fun/pleasurable things as you can manage - do something that you 'want' to do every day if possible, however small. And be kind to yourself.

X C X
 

·
Linda
Joined
·
39 Posts
Hello

depression is one of my major symptoms too - and like Cath, I'd urge you to at least try antidepressants - I'm taking fluoxetine as well, and have found it a great help.

the way I look at it is your body is really trying hard to cope with climbing a mountain of pain and fatigue everyday, so give it a break, and deal with one of the symptoms. I feel more positive about my treatment and moving forwards.

My GP has also suggestes St Johns Wort - but check with your GP/consutant before taking it, it may not sit well with other medication.

Finally - a big hug, and remember your friends on here :)

Lxx
 

·
Registered
Joined
·
2,404 Posts
Hello I am sorry you feel so bad. You say you usually cope well, I hope that doesn't mean you usually push yourself too hard. You have not been diagnosed very long and are still adjusting, you may still be trying to do things you would be better letting go of, so you have energy to use as you choose to.
It took me a long time to find the right balance.
It is worth remembering that Depression should be dealt with early,so don't suffer any longer.
You also need the support of a good GP, so is there another one in the Practice who you could see?
x Lola
 

·
Registered
Joined
·
15,684 Posts
Hi Wendy,

I'm sorry you are feeling so down :hugbetter:

As the others have mentioned it's not uncommon with Lupus, either as a direct result of Lupus disease process or because of all we have to deal with.

I am wondering how you got along with the GP? If he isn't able to help you then they will do so at your Rheumy appt as long as you speak to them about how you are feeling. Don't hold back info, it's important for them to assess your situation and as a result they will better be able to help.

I would not really recommend something like St. John's Wort for Lupus sufferers for two reasons mainly. The first is that it can increase photosensitivity and it can also lower the effects of the birth control pill. Oh there is a third reason also if someone is on Warfarin it can lower the dosage in the blood. So it's best to discuss other options with your treating doc.

I hope that you can find some relief from the way you are feeling and that things look much brighter for you soon (((((((Wendy))))))). Taking an antidepressant has made a world of difference to me and I am also better able to handle the constant ups and downs of this disease.

take care and let us know how you get along,

love
Lily
 

·
Registered
Joined
·
3,854 Posts
Hi there

my neuropsychiatrist said it was ok for me to go on to st john's wort (and he specialises in lupus). Sure it can increase photosensitivity but then so does many drugs we take without thinking twice, such as plaquenil. Likewise many many drugs us lupies take interact with warfarin which is not a problem really, it just means that the inr needs to be monitored and dose adjusted when we begin the drug. Actually taking a drug long term that interacts with warfarin really isn't a problem, it's the short term one's like antibiotics that are a pain, but nobody tells you not to take antibiotics because they interact with warfarin. Makes no sense to me. I am on many drugs that interact with my warfarin but my warfarin dose is adjusted to cope with these other drugs so it really is no problem.

I have gone off effexor because I am tired of the problems it causes with my stomach and also the weight gain that I always get with antidepressants. So I am taking st john's wort instead and am loving not having all the icckky side effects, and yes I am loosing weight.

But, if you have severe depression than you need to be on an antidepressant rather than st john's wort. St John's Wort won't touch a severe depression, but some do very well on it for mild to moderate depression. I am taking it as I have had long term problems with depression, and although I am not currently depressed I really want to make sure I don't become depressed again.

best of luck with your decision - oh, and if you do try SJW, you need to make sure you are buying a reputible brand and taking enough of it. Some people make the mistake of buying cheaper preparations that have don't have much of the herb in it, then wonder why it doesn't work. My doc recommended the healtheries brand, but I have no idea if that is available where you live.

If you are feeling very down, then it makes sense to make an appointment with your doctor so you can be assessed for clinical depression. Also, so you can get an idea about the severity of what is going on, particularly if you are thinking of using SJW. Using SJW may well be a reasonable thing to do for some depressions, but for other sorts you really do need to use antidepressants. Also, you may want to think about counselling as a way of supporting you through what you are going through now.

cheers

raglet
 

·
Registered
Joined
·
15,684 Posts
Actually photosensitivity is very rare with Plaquenil, only about 1 in every 10,000 gets its, as rare in fact as Stephens Johnson Syndrome. From memory Raglet you are not particularly photosensitive anyway, so it probably is not something you need to consider.

love
Lily
 
1 - 9 of 9 Posts
Top